Stevens–Johnson Syndrome: A Challenging DiagnosisDavis, Wesley D., DNP, ENP-C, FNP-C, AGACNP-BC, CEN; Schafer, Phillip A., BSN, RN Section Editor(s): Martinez, Nicole MSN, RN, FNP-BC, ENP-C, PHN; Column Editor Advanced Emergency Nursing Journal: July/September 2018 - Volume 40 - Issue 3 - p 176–182 doi: 10.1097/TME.0000000000000197 DERMATOLOGY DILEMMAS Abstract Author InformationAuthors Article MetricsMetrics Stevens–Johnson syndrome is a rare, yet life-threatening, delayed-type hypersensitivity reaction characterized by mucocutaneous epidermal necrolysis. Toxic epidermal necrolysis is a severe manifestation of Stevens–Johnson syndrome, defined as greater than 30% skin detachment. Stevens–Johnson syndrome with toxic epidermal necrolysis is characterized as an adverse cutaneous drug reaction and is associated with the use of sulfonamides, antiepileptics, and some classes of nonsteroidal anti-inflammatory drugs. The case presented in this report is that of a 17-year-old female who presented to her primary care provider with a chief complaint of headache; she was initially diagnosed with a urinary tract infection and prescribed nitrofurantoin (Macrobid). Over the next 2 days, her symptoms worsened, she presented to the emergency department twice, and was transferred to a burn unit for definitive care. This case highlights the importance of prompt identification and diagnosis of Stevens–Johnson syndrome and underscores the need for emergency providers to have a comprehensive knowledge of adverse cutaneous drug reactions. Department of Adult Health Nursing (Dr Davis) and College of Nursing (Mr Schafer), University of South Alabama, Mobile; and PHI Air Medical, Phoenix, Arizona (Mr Schafer). Corresponding Author: Wesley D. Davis, DNP, ENP-C, FNP-C, AGACNP-BC, CEN, Department of Adult Health Nursing, University of South Alabama, 5721 USA Dr, North, Mobile, AL 36688 (email@example.com). Disclosure: The authors report no conflicts of interest. Copyright © Wolters Kluwer Health, Inc. All rights reserved.